Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Wichita, KS

May 17, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at May 17, 1999, 12:33 AM CDT for Sedgwick County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 12:33 AM CDT (05:33 UTC)
Expired
May 17, 1999, 6:30 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170534
FFWICT
KSC173-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1233 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 630 AM CDT
 
* AT 1146 PM CDT...SEDGWICK COUNTY EOC REPORTED THAT THE COWSKIN
CREEK ALONG 135TH ST WEST...NORTH OF 21ST ST NORTH WAS RISING AT A
RATE OF 1 TO 1.5 FEET PER HOUR. THIS WILL CAUSE A SIGNIFICANT RISE
ON THE COWSKIN CREEK DOWNSTREAM IN WEST WICHITA. SEDGWICK COUNTY EOC
ALSO REPORTED 13TH STREET JUST WEST OF 119TH WEST WAS CLOSED DUE TO
WATER OVER THE ROAD.

RESIDENTS ALONG THE COWSKIN CREEK FROM COLWICH TO WEST WICHITA
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREAPRED TO PROTECT
PROPERTY AND SEEK HIGHER GROUND!

STREET FLOODING WAS REPORTED ACROSS MANY OTHER AREAS FROM WESTERN
SEDGWICK COUNTY AND ACROSS THE GREATER WICHITA AREA. DOPPLER RADAR
ESTIMATED BETWEEN 4 TO 7 INCHES OF RAIN ACROSS WESTERN SEDGWICK
COUNTY. ADDITIONAL RAINFALL IS LIKELY ACROSS THE WARNED AREA DURING
THE NIGHT...WHICH WILL ONLY AGRREVATE THE FLOODING SITUATION.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. DO NOT A0TTEMPT TO
CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

RUNYAN/DARMOFAL
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:03 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, May 16, 3:03 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT SUN MAY 16 1999

CHANCE OF THUNDERSTORMS THE CONCERN IN THE SHORTER TERM PORTION OF
THE FORECAST WITH TEMPERATURES BEYOND.  SURFACE LOW CURRENTLY
WORKING NORTHWARD INTO NEBRASKA WITH COLD FRONT BEGINNING TO BISECT
CWA.  WARM AND QUITE MUGGY CONDITIONS EXIST AHEAD OF THE FRONT OVER
MOST OF THE FORECAST AREA. SFC AND LOWEST LEVEL PROFILER WINDS HAVE
BEEN VEERING MORE TO THE SOUTHWEST AHEAD OF THE FRONT.  GREATEST
INSTABILITY CURRENTLY EXISTS FROM SOUTH CENTRAL KANSAS SWD INTO
OKLAHOMA. LAPS AND 18Z SOUNDINGS CONTINUE TO SHOW A DECENT CAP
ACROSS THE REGION BUT THIS IS BEING WHITTLED AWAY ESPECIALLY TO THE
WEST.  BEST LLVL CONVERGENCE EXISTS OVER OKLAHOMA AND NORTHEAST
KANSAS INTO NEBRASKA.  CURRENT FORECAST OF TSTMS OVERNIGHT OVER
LOOKS GOOD AND WILL KEEP BETTER CHANCE GOING S CENTRAL AND SERN
ZONES.

MOVEMENT OF COLD FRONT IS QUICKER THAN PREVIOUS MODEL RUNS AND
PREFER FASTER ETA/AVN SOLNS.  ETA ALSO SEEMS TO HAVE BETTER HANDLE
ON INITIAL FEATURES AT 12Z.  FRONT SHOULD BE INTO SERN KANSAS BY 12Z
MONDAY AND PRECIP WILL LINGER LONGER THERE.  SFC HIGH PRESSURE
BUILDS IN BEHIND FRONT THROUGH 48 HOURS AND ALSO PREFER QUICKER
RETREAT OF MOISTURE SUGGESTED BY ETA/AVN.

TEMPERATURES TO BE COOLER ON MONDAY AND MONDAY NIGHT WITH CLOUDS AND
QUICK SHOT OF COOL AIR ALOFT ALTHOUGH WILL STILL TEND WITH SLIGHTLY
WARMER FAN NUMBERS.

IN THE EXTENDED...SOME DIFFERENCES IN THE MEDIUM RANGE MODELS.
NOGAPS TAKES NEXT UPPER SYSTEM OFF TO THE NORTH AND BUILDS UPPER
RIDGE INTO SRN/CNTRL PLAINS WHILE MRF TAKES A MORE SOUTHERN APPROACH
AND SPREADS PRECIP ACROSS THE AREA.  WILL KEEP EXTENDED DRY FOR NOW.

FCSTID = 16
ICT   65  74  50  81 /  50  30  10  10
HUT   64  73  49  80 /  50  30  10  10
EWK   63  73  49  81 /  50  30  10  10
EQA   64  74  49  81 /  50  30  10  10
WLD   65  75  51  82 /  50  30  10  10
RSL   59  68  47  79 /  40  30  10  10
GBD   59  68  47  79 /  40  30  10  10
SLN   61  70  48  80 /  50  30  10  10
MPR   60  70  48  80 /  50  30  10  10
CFV   67  75  52  76 /  50  60  10  10
CNU   67  75  51  75 /  50  60  10  10
K88   66  74  50  75 /  50  60  10  10

.ICT...NONE.

In the hours before

Special weather statement, May 16, 6:45 PM CDT, 5 hours 48 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

MRU
Special weather statement, May 16, 10:09 PM CDT, 2 hours 24 minutes before
KSZ048>053-170330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1009 PM CDT SUN MAY 16 1999

...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE...

THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE
WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH...
RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS
BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL
KANSAS.

RUNYAN
Special weather statement, May 16, 10:09 PM CDT, 2 hours 24 minutes before
KSZ048>053-170330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1009 PM CDT SUN MAY 16 1999

...TORNADO WATCH 273 HAS BEEN ALLOWED TO EXPIRE...

THE STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS HAVE
WEAKENED. THEREFORE...TORNADO WATCH 273 ISSUED FOR ELLSWORTH...
RICE...MCPHERSON...SALINE...MARION AND CHASE COUNTIES UNTIL 10PM HAS
BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT ACROSS CENTRAL
KANSAS.

RUNYAN
Special weather statement, May 16, 11:16 PM CDT, 1 hour 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1116 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.
Special weather statement, May 16, 11:16 PM CDT, 1 hour 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-170445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1116 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:07 PM CDTTornado WarningICTKingman53 min
May 16, 7:26 PM CDTTornado WarningICTMarion64 min
May 16, 7:40 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
May 16, 7:55 PM CDTSevere Thunderstorm WarningICTKingman, Reno65 min
May 16, 8:40 PM CDTSevere Thunderstorm WarningICTSedgwick65 min
May 16, 8:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
May 16, 8:55 PM CDTSevere Thunderstorm WarningICTKingman65 min
May 16, 9:57 PM CDTSevere Thunderstorm WarningICTKingman63 min
May 16, 10:09 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
May 16, 10:45 PM CDTFlash Flood WarningICTSedgwick3 hr
May 16, 11:44 PM CDTSevere Thunderstorm WarningICTBarton61 min
May 17, 12:08 AM CDTSevere Thunderstorm WarningICTSaline67 min
May 17, 12:21 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice54 min
May 17, 12:56 AM CDTSevere Thunderstorm WarningICTMontgomery64 min
May 17, 12:58 AM CDTSevere Thunderstorm WarningICTMcPherson62 min
May 17, 1:07 AM CDTSevere Thunderstorm WarningICTEllsworth, Saline68 min
May 17, 1:35 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Neosho55 min
May 17, 2:56 PM CDTFlash Flood WarningICTSedgwick6 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.